Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2018, 8:27 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 8:27 AM CDT (13:27 UTC)
- Expired
- Aug 28, 2018, 9:15 AM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:48 AM CDT | TSTM WND GST 50 | 1 W Rockford, IA | |
| Aug 28, 8:49 AM CDT | HAIL 0.75 | Nora Springs, IA | DIME SIZED HAIL REPORTED |
| Aug 28, 8:53 AM CDT | HAIL 1 | Marble Rock, IA | |
| Aug 28, 8:54 AM CDT | HAIL 1 | 2 N Marble Rock, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
222
WUUS53 KARX 281327
SVRARX
IAC067-131-281415-
/O.NEW.KARX.SV.W.0091.180828T1327Z-180828T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
827 AM CDT TUE AUG 28 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Mitchell County in north central Iowa...
Western Floyd County in north central Iowa...
* Until 915 AM CDT.
* At 825 AM CDT, a severe thunderstorm was located near Mason City,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. This storm has a history of producing golf ball
size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rudd and Rockford around 840 AM CDT.
Marble Rock around 845 AM CDT.
Other locations impacted by this severe thunderstorm include Orchard,
Highway 14 And County Road B 60, State Road 9 And County T 26, County
Roads B 60 And T 18 and Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 9302 4330 9278 4291 9278 4291 9302
TIME...MOT...LOC 1325Z 266DEG 38KT 4309 9313
HAIL...1.25IN
WIND...60MPH
$$
CA4 follow-up statements
308
WWUS53 KARX 281348
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
848 AM CDT TUE AUG 28 2018
IAC067-131-281415-
/O.CON.KARX.SV.W.0091.000000T0000Z-180828T1415Z/
Mitchell IA-Floyd IA-
848 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN MITCHELL AND WESTERN FLOYD COUNTIES...
At 847 AM CDT, a severe thunderstorm was located near Floyd, or 7
miles northwest of Charles City, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. This storm has a history of producing golf ball
size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Mitchell and western Floyd Counties, including the
following locations... Orchard, Highway 14 And County Road B 60,
State Road 9 And County T 26, County Roads B 60 And T 18 and Rock
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 9302 4330 9278 4291 9278 4291 9302
TIME...MOT...LOC 1347Z 266DEG 38KT 4311 9280
HAIL...1.25IN
WIND...60MPH
$$
CA109
WWUS53 KARX 281356
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
856 AM CDT TUE AUG 28 2018
IAC067-131-281415-
/O.CON.KARX.SV.W.0091.000000T0000Z-180828T1415Z/
Mitchell IA-Floyd IA-
856 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN MITCHELL AND WESTERN FLOYD COUNTIES...
At 855 AM CDT, a severe thunderstorm was located near Charles City,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 853 AM CDT, quarter size hail
was reported in Marble Rock.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osage, Rockford, Rudd, Marble Rock, Orchard, County Roads B 60 And T
18, Rock Creek, and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4330 9302 4330 9278 4291 9278 4291 9302
TIME...MOT...LOC 1355Z 266DEG 38KT 4312 9267
HAIL...1.25IN
WIND...60MPH
$$
CA020
WWUS53 KARX 281407
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
907 AM CDT TUE AUG 28 2018
IAC131-281416-
/O.CAN.KARX.SV.W.0091.000000T0000Z-180828T1415Z/
Mitchell IA-
907 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MITCHELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4321 9279 4295 9279 4300 9285 4321 9291
TIME...MOT...LOC 1406Z 266DEG 38KT 4313 9250
$$
IAC067-281415-
/O.CON.KARX.SV.W.0091.000000T0000Z-180828T1415Z/
Floyd IA-
907 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CENTRAL FLOYD COUNTY...
At 906 AM CDT, a severe thunderstorm was located near Ionia, or 9
miles northeast of Charles City, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. This storm has a history of
producing quarter size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Highway 14 And County Road B 60, County Roads 147 And T 34 and
Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9279 4295 9279 4300 9285 4321 9291
TIME...MOT...LOC 1406Z 266DEG 38KT 4313 9250
HAIL...1.25IN
WIND...60MPH
$$
CA108
WWUS53 KARX 281411
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
911 AM CDT TUE AUG 28 2018
IAC067-281420-
/O.EXP.KARX.SV.W.0091.000000T0000Z-180828T1415Z/
Floyd IA-
911 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLOYD COUNTY WILL
EXPIRE AT 915 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Floyd County until 930 AM CDT.
LAT...LON 4321 9279 4295 9279 4300 9285 4321 9291
TIME...MOT...LOC 1410Z 266DEG 38KT 4313 9245
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:53 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 28, 6:53 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018
At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.
The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments. To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.
.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018
From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.
From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.
From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018
IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.
&&
.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018
Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ096.
IA...Flash Flood Watch through Wednesday morning for IAZ011-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...WetenkampHazardous weather outlook, Aug 28, 4:00 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 400 AM CDT Tue Aug 28 2018 IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-291200- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Taylor-Clark-Buffalo-Trempealeau-Jackson- 400 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota into north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into this evening. A few storms could be strong with gusty winds, locally heavy rainfall, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-291200- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 400 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding will continue today across portions of the area. Scattered thunderstorms are expected this afternoon into this evening. Some of the storms may become severe with damaging winds, large hail, and heavy rainfall leading flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall and flooding reports would be appreciated. Local spotter activation may be needed this afternoon and early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Aug 28, 6:49 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM FLASH FLOOD 4 NW LYNDON STATION 43.75N 89.95W
08/28/2018 JUNEAU WI DEPT OF HIGHWAYS
PARTS OF US HIGHWAY 12 CLOSED BETWEEN LYNDON STATION AND
MAUSTON
&&
SHEALocal storm report, Aug 28, 6:50 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD COON VALLEY 43.70N 91.01W
08/28/2018 VERNON WI LAW ENFORCEMENT
HIGHWAYS 14 AND 162 CLOSED NEAR TOWN DUE TO FLOODING
&&
SHEALocal storm report, Aug 28, 6:52 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HEAVY RAIN 2 S BROOKS 43.79N 89.64W
08/28/2018 M6.44 INCH ADAMS WI COCORAHS
COCORAHS STATION WI-AD-10, 2 S BROOKS.
0600 AM HEAVY RAIN GENOA DAM 8 43.57N 91.23W
08/28/2018 M4.09 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION GENW3, GENOA DAM 8.
0600 AM HEAVY RAIN LA CRESCENT DAM 7 43.87N 91.31W
08/28/2018 M3.19 INCH WINONA MN CO-OP OBSERVER
CO-OP OBSERVER STATION LCRM5, LA CRESCENT
DAM 7.
&&Local storm report, Aug 28, 7:33 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM FLASH FLOOD AVALANCHE 43.60N 90.78W
08/28/2018 VERNON WI CO-OP OBSERVER
HIGH WATER ALONG WEST FORK OF KICKAPOO RIVER ALONG COUNTY
ROAD S
&&
SHEALocal storm report, Aug 28, 7:50 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 2 NE GENOA 43.59N 91.21W
08/28/2018 M7.75 INCH VERNON WI PUBLIC
0726 AM HEAVY RAIN CANTON 43.53N 91.93W
08/28/2018 M5.80 INCH FILLMORE MN PUBLIC
0700 AM HEAVY RAIN FRIENDSHIP 43.98N 89.83W
08/28/2018 M4.10 INCH ADAMS WI CO-OP OBSERVER
CO-OP OBSERVER STATION FRSW3, FRIENDSHIP.
0700 AM HEAVY RAIN ONALASKA 43.88N 91.23W
08/28/2018 M3.20 INCH LA CROSSE WI COCORAHS
COCORAHS STATION WI-LC-18, ONALASKA.
0700 AM HEAVY RAIN STODDARD 43.66N 91.22W
08/28/2018 M7.42 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION STDW3, STODDARD.
0700 AM HEAVY RAIN 1 SW BARRE MILLS 43.82N 91.13W
08/28/2018 M5.88 INCH LA CROSSE WI COCORAHS
COCORAHS STATION WI-LC-17, 1 SW BARRE MILLS.
0700 AM HEAVY RAIN HILLSBORO 2SW 43.63N 90.38W
08/28/2018 M6.64 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION HLBW3, HILLSBORO 2SW.
0700 AM HEAVY RAIN VIROQUA 0.8 ESE 43.55N 90.87W
08/28/2018 M4.29 INCH VERNON WI COCORAHS
COCORAHS STATION WI-VR-2, VIROQUA 0.8 ESE.
&&Special weather statement, Aug 28, 8:04 AM CDT, 23 minutes before
Special Weather Statement National Weather Service La Crosse WI 804 AM CDT TUE AUG 28 2018 IAZ008-009-018-019-281430- Floyd-Chickasaw-Howard-Mitchell- 804 AM CDT TUE AUG 28 2018 ...A STRONG TO SEVERE THUNDERSTORM WILL AREA OF NORTHERN IOWA... At 802 AM CDT, a strong thunderstorm was located near Clear Lake, or 8 miles east of Garner, moving east at 45 mph. This storm could bring large hail and frequent lightning into areas of north central and northeast Iowa through mid morning. If this storms approaches your area, move indoors and away from windows. Warnings are certainly possible with this storm. Locations impacted include... Charles City, New Hampton, Rockford, and Floyd. LAT...LON 4326 9302 4344 9208 4292 9208 4295 9302 TIME...MOT...LOC 1302Z 258DEG 51KT 4308 9344 Shea
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:04 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard | 86 min |
| Aug 28, 8:50 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 40 min |
| Aug 28, 9:19 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 26 min |
| Aug 28, 9:34 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 41 min |
| Aug 28, 10:08 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 33 min |
| Aug 28, 10:16 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 14 min |
| Aug 28, 11:42 AM CDT | Special Weather Statement | ARX | Chickasaw | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.